Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 317, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 1997, 6:29 PM CDT for Brewster County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 6:29 PM CDT (23:29 UTC)
- Expired
- Jul 23, 1997, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 232330 RRA SVRMAF TXC043-240000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 629 PM CDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN BREWSTER COUNTY AT 626 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 44 MILES SOUTHWEST OF SANDERSON OR 29 MILES NORTHEAST OF PANTHER JUNCTION MOVING NORTH AT 5 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVvY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:59 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 1:59 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 157 PM CDT WED JUL 23 1997 COVERAGE OF TSRA INCREASING OVER TRANS-PECOS AND MTN AREAS ATTM. APPEARS SFC BOUNDARY MENTIONED IN PREVIOUS AFDMAF...COMBINED WITH WEAK SHEAR AXIS ALOFT...HAS RESULTED IN PERSISTENT...SLOW-MOVING TSRA OVER THIS AREA. SOME RETURNS GREATER THAN 40 DBZ NOW ALSO SEEN ON RADAR CLOSER TO KMAF AREA. ISOLATED RAINFALL AMOUNTS OVER TWO INCHES HAVE BEEN ESTIMATED ON DOPPLER RADAR...WHICH IS LIKELY CLOSE TO REALITY DUE TO LACK OF HAIL CONTAMINATION. EXPECT MOST CONVECTION TO DIE NEAR OR SHORTLY AFTER SUNSET...AS OUTFLOW BOUNDARIES SHOULD CONTINUE TO BE THE DOMINANT FORCING MECHANISM. FAVORED ETA NOT QUITE AS AGGRESSIVE WITH BOUNDARY LAYER MOISTURE THU MORNING...BUT STILL WOULD EXPECT MORNING LOW CLOUDS TO DEVELOP OVER SE ZONES WITH MAF NEAR THE EDGE. AS I EXPECT ONGOING CONVECTION TO CARRY OVER INTO BEGINNING OF THE OVERNIGHT PERIOD... WILL INCLUDE AT LEAST SLIGHT CHANCE EVENING POPS FOR MOST AREAS TONIGHT. POPS CAN LIKELY BE REMOVED BY EVENING SHIFT AFTER SUNSET. WITH SYNOPTIC PATTERN VERY PERSISTENT...WILL USE A PERSISTENCE/ GUIDANCE BLEND FOR TEMPS...AND KEEP AT LEAST SLIGHT CHANCE POPS OVER MUCH OF THE FA ON THU. MAF 70/91 2/2 CNM 69/93 3/2 MRF 60/84 2/2 P07 72/92 1/- TJT
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.